, Volume 169, Issue 2, pp 167-171
Date: 24 May 2009

Fulminant hepatitis B and acute hepatitis B due to intrafamilial transmission of HBV after chemotherapy for non-Hodgkin’s lymphoma in an HBV carrier

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Hepatitis B virus (HBV) reactivation after chemotherapy has been investigated, but little is known about the risk of horizontal transmission from an immunocompromised host with HBV reactivation. We treated two children with fulminant hepatitis B and acute hepatitis B, respectively, whose grandmother, an HBV carrier, had been undergoing rituximab plus cyclophosphamide, doxorubicin, vincristine, and prednisone (R+CHOP) therapy for lymphoma. The grandmother was also suffering from fulminant hepatitis when both children became ill. The complete HBV DNA sequences of the three family members were identical. The full genome sequence analysis of HBV provided strong evidence of intrafamilial transmission of HBV. Treatments that cause immunosuppression, such as R+CHOP therapy for lymphoma, can increase the levels of serum HBV DNA and the risk of intrafamilial HBV infection when given to HBV carriers. In conclusion, specific antiviral prophylaxis is indispensable for preventing horizontal transmission as well as reactivation of HBV in chemotherapy-treated HBV carriers.